Alert archive / Michigan / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Gaylord, MI

February 11, 20229 counties in Michigan

NWS Gaylord, MI issued this wind chill advisory at Feb 11, 2022, 3:51 PM EST for 9 counties in Michigan. It took effect at Feb 12, 2022, 3:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2022, 3:51 PM EST (20:51 UTC)
In effect from
Feb 12, 2022, 3:00 AM EST
Expired
Feb 12, 2022, 10:00 AM EST
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Emmet County, MI, Mackinac County, MI, Montmorency County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 60 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS43 KAPX 112051
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
351 PM EST Fri Feb 11 2022

MIZ086>088-096-120500-
/O.NEW.KAPX.WC.Y.0004.220212T0800Z-220212T1500Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Eastern Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, St. Ignace, Brevort, 
and Les Cheneaux Islands
351 PM EST Fri Feb 11 2022

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Western Chippewa, Central Chippewa, Southeast Chippewa 
  and Eastern Mackinac Counties.

* WHEN...From 3 AM to 10 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MIZ016>018-021>023-099-120500-
/O.NEW.KAPX.WC.Y.0004.220212T0800Z-220212T1500Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, and Charlevoix
351 PM EST Fri Feb 11 2022

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 3 AM to 10 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

http://www.weather.gov/gaylord
3 follow-up statements
302 
WWUS43 KAPX 120344
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1044 PM EST Fri Feb 11 2022

MIZ086>088-096-121200-
/O.CON.KAPX.WC.Y.0004.220212T0800Z-220212T1500Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Eastern Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, St. Ignace, Brevort, 
and Les Cheneaux Islands
1044 PM EST Fri Feb 11 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Southeast Chippewa, Western Chippewa, Central Chippewa 
  and Eastern Mackinac Counties.

* WHEN...From 3 AM to 10 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MIZ016>018-021>023-099-121200-
/O.CON.KAPX.WC.Y.0004.220212T0800Z-220212T1500Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, and Charlevoix
1044 PM EST Fri Feb 11 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 3 AM to 10 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

http://www.weather.gov/gaylord
214 
WWUS43 KAPX 120817
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
317 AM EST Sat Feb 12 2022

MIZ086>088-096-121500-
/O.CON.KAPX.WC.Y.0004.000000T0000Z-220212T1500Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Eastern Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, St. Ignace, Brevort, 
and Les Cheneaux Islands
317 AM EST Sat Feb 12 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Southeast Chippewa, Western Chippewa, Central Chippewa 
  and Eastern Mackinac Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MIZ016>018-021>023-099-121500-
/O.CON.KAPX.WC.Y.0004.000000T0000Z-220212T1500Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, and Charlevoix
317 AM EST Sat Feb 12 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

http://www.weather.gov/gaylord
931 
WWUS43 KAPX 121516
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1016 AM EST Sat Feb 12 2022

MIZ016>018-021>023-086>088-096-099-121630-
/O.EXP.KAPX.WC.Y.0004.000000T0000Z-220212T1500Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Eastern Mackinac-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, St. Ignace, Brevort, 
Les Cheneaux Islands, and Charlevoix
1016 AM EST Sat Feb 12 2022

...WIND CHILL ADVISORY HAS EXPIRED...


$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 3:50 PM EST, 1 minute earlier.

Area forecast discussion, Feb 11, 3:50 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EST Fri Feb 11 2022

.NEAR TERM...(Through Tonight)
Issued at 349 PM EST Fri Feb 11 2022

...Very Cold Tonight...

High Impact Weather Potential: Cold temperatures/dangerously cold
wind chills tonight.

Pattern Synopsis/Forecast: Broad troughing remains anchored across
the eastern two-thirds of the CONUS to wrap up the work week with
ridging across the west coast/eastern Pacific. Surface low pressure
that brought widespread snow to the area last night is now
approaching the Ontario/Quebec border and will continue to trek
eastward this evening into tonight. A secondary/reinforcing cold
front crossing the forecast area this afternoon will help to draw in
another round of very cold air for tonight into the weekend while
surface high pressure across Saskatchewan/Manitoba will sag into the
northern plains/upper MS valley tonight, only helping to reinforce
that cold air.

Primary Forecast Concerns: Lingering lake effect snow showers, cold
temps/wind chills.

Southwesterly flow this morning has aided to rise temperatures into
the 30s across the vast majority of northern Michigan early this
afternoon. However, secondary cold front tied to aformentioned low
pressure to our northeast is making headway north to south across
the forecast area...responsible for kicking off a few scattered rain
showers. This frontal boundary is expected to clear east of the area
by early this evening with strong cold air advection as a result.
Expecting temperatures to fall rapidly this evening into the
overnight hours, likely falling to the single digits above and below
zero across the forecast area for overnight lows. With gusty
northwest winds continuing, wind chills are expected to range near
-25F across much of eastern upper and from -15 to -20 F over the
coldest/interior spots of northern lower.

While still cold, the "warmer" exception is expected to lie across
far northwest lower near and west of Grand Traverse Bay where lake
effect snow showers are expected to develop and be most numerous
this evening through the night given predominately northwesterly to
north flow and increased over-lake instability in the presence of 4-
5 kft inversion heights. Some lingering synoptic moisture above the
inversion may aid snow shower activity early on, but begins to strip
out as the night wears on. New snow amounts tonight of an inch or
two along and near the Lake Michigan shoreline of Leelanau, Benzie
and Manistee counties, up to an inch near Grand Traverse Bay and
near Rogers City, to less than inch elsewhere. Low temps in these
coastal lake effect areas tonight ranging from the upper single
digits to low teens with wind chills falling to the single digits
below zero.

With respect to headlines, will go ahead an issue a wind chill
advisory for eastern upper and the tip of the mitt from 08z tonight
to 15z Saturday, although cold sub-advisory wind chills likely to
continue through the entire day Saturday.
&&

.SHORT TERM...(Saturday through Monday)
Issued at 349 PM EST Fri Feb 11 2022

...Bitterly Cold with Dangerously Low Wind Chills...

High Impact Weather Potential...Very low wind chills through the
period.

The well advertised arctic air will remain entrenched across the
region this weekend into early next week. This may require
additional headlines for low wind chills, especially Saturday night
into Sunday morning. Meanwhile, there will likely be a few lake
effect snow showers near the Lake Michigan shoreline Saturday into
Sunday. An Alberta Clipper is then likely to bring numerous snow
showers across the region on Monday. Temperatures will only be in
the single digits Saturday, the single digits to the mid teens
Sunday and the teens to around 20 Monday. Lows at night are expected
to be in the single digits and teens below zero. Wind chills will
range from 15 to 25 below across eastern upper and 10 to 20 below
across northern lower.

&&

.LONG TERM...(Monday night through Friday)
Issued at 349 PM EST Fri Feb 11 2022

...Turning Milder with a Storm Possible Midweek...

High Impact Weather Potential...Low for now.

The cold pattern lets up (at least temporarily) as the flow goes
more zonal toward midweek. Energy emerging out of the southwest will
then potentially lead to an impactful system later in the week.
Expect mild temperatures with increasing chances of rain Wednesday
followed by the chance for snow Thursday perhaps lingering into
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1222 PM EST Fri Feb 11 2022

Occasionally breezy southwesterly flow continues this afternoon;
however, will gradually shift northwesterly (remaining gusty) by
early this evening behind a cold front that's expected to pass
through northern Michigan over the next several hours. Some
scattered rain/snow showers possible along the front with better
chances for lake effect snow showers tonight, especially at
TVC/MBL. Primarily MVFR conditions anticipated through the TAF
period with some improvement expected early Saturday away from the
Lake Michigan shoreline.

&&

.MARINE...
Issued at 349 PM EST Fri Feb 11 2022

A secondary cold front is currently crossing northern Michigan,
aiding to veer winds more westerly with time before turning
northwesterly overnight. Winds will remain gusty area-wide through
this time frame with the potential for a few gale gusts along the
nearshore waters of northwest lower Michigan. Winds diminish through
the day Saturday with sub-advisory conditions expected to return by
Saturday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL ADVISORY from 3 AM to 10 AM EST Saturday for
     MIZ016>018-021>023-086>088-096-099.
LH...SMALL CRAFT ADVISORY until 10 AM EST Saturday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 10 AM EST Saturday for LMZ341.
     GALE WARNING until 11 PM EST this evening for LMZ323-342-344>346.
LS...NONE.
&&

NEAR TERM...MG
SHORT TERM...AS
LONG TERM...AS
AVIATION...MG
MARINE...MG
Hazardous weather outlook, Feb 11, 3:38 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
338 PM EST Fri Feb 11 2022

MIZ016>018-020>036-041-042-086>088-095>099-122045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
338 PM EST Fri Feb 11 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Very cold temperatures and dangerous wind chills are expected
tonight with the coldest readings expected across eastern upper
and interior northern lower Michigan. Please see the latest Wind
Chill Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very cold temperatures and dangerous wind chills are expected
through Sunday night.

Cold temperatures and ice development on area rivers and streams
may result in ice jams and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-122045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
338 PM EST Fri Feb 11 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

A few gale force wind gusts remain possible into this evening on
Lake Michigan. Please see the latest Gale Warning and marine
forecast for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Contact us online via Facebook and Twitter anytime with weather
reports.

For more information visit http://weather.gov/gaylord.

Nearby

Wind Chill Advisories in Michigan, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.